| Catalog Number |
DLX100153 |
| Medical Device Problem Codes |
Migration (4003); Premature Separation (4045)
| Health Effect - Clinical Code |
No Code Available (3191)
| Date of Event |
02/13/2019
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).Physical manufacturer name: codman and shurtleff inc., dba depuy synthes products, inc.((b)(4)).(b)(6).Based on complaint information, the coil remains in the patient neurovasculature and is not available to be returned for evaluation.The root cause of the premature detachment within the microcatheter cannot be conclusively determined based on the information provided.It was reported that the coil was not deploying correctly from the microcatheter that may indicate resistance or coil stretching within the microcatheter, and further movement to reposition the microcatheter may have contributed to the detachment.The instructions for use state ¿to achieve optimal performance of the microcoil system, it is important that a continuous infusion of an appropriate flush solution be maintained.¿ the ifu cautions that ¿if the microcoil system becomes immobile in the infusion microcatheter, apply a gentle push-pull motion to free it.If unsuccessful, remove both microcatheter and microcoil system together as a unit and replace with new devices.¿ this event meets 30-day mdr reportability as a serious injury.There was a need for intervention, but due to the distal location of the migrated device, treatment could not be performed.A review of manufacturing documentation associated with this lot (l10630) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no non-conformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Event or Problem Description
The healthcare professional reported that during the coil embolization procedure that was targeting the 4 mm x 4.5 mm x 3.5 mm internal carotid artery aneurysm with the parent artery described as ¿simple anatomy,¿ the physician was advancing the 1.5mm x 3cm deltaxsft 10 coil (dlx100153 / l10630) through the sl-10® microcatheter (stryker) to finish the procedure, when the coil became prematurely detached at the detachment zone on the device positioning unit in the microcatheter and traveled distally into the neurovasculature.It was reported that adequate flush had been maintained through the microcatheter; there was no report of resistance between the embolic coil and the microcatheter prior to the reported premature detachment, and there was no damage on the microcatheter.It was reported that the distal end of the microcatheter was in the aneurysm, but the coil was not deploying correctly from the distal end of the microcatheter.The physician tried to reposition the microcatheter and the device positioning unit (dpu) became detached from the microcoil and the coil migrated to the m3/m4 segments.The coil did not become separated into two or more pieces; and there was no reduction / restriction of blood flow in the parent vessel as a result of the event.The event did prolong the procedure for 30 to 40 minutes to attempt the retrieval of the coil with a trevo device and to check for thrombus formation.The coil location at the m3/m4 segments was deemed too distal to retrieve; further intervention was considered too risky to attempt as there is no suitable retrieval device is available for the m3/m4 segment.There was no evidence of thrombosis and the patient was put on an eight-week course of prophylactic aspirin.There was no allegation of patient injury or prolonged hospitalization due to the event.The patient is reported to be doing well and was not symptomatic.The aneurysm was treated; the coil did not cause any harm; the detached coil remains in the patient¿s neurovasculature.It was reported that the dpu is available to be returned for evaluation and analysis.
Additional Manufacturer Narrative
Manufacturer¿s ref.No.: (b)(4).The purpose of this mdr submission is to make a correction to the manufacture information in sections d and g and to report the investigational finding of the returned device component.[conclusion]: the healthcare professional reported that during the coil embolization procedure that was targeting the 4 mm x 4.5 mm x 3.5 mm internal carotid artery aneurysm with the parent artery described as ¿simple anatomy,¿ the physician was advancing the 1.5mm x 3cm deltaxsft 10 coil (dlx100153 / l10630) through the sl-10® microcatheter (stryker) to finish the procedure, when the coil became prematurely detached at the detachment zone on the device positioning unit in the microcatheter and traveled distally into the neurovasculature.It was reported that adequate flush had been maintained through the microcatheter; there was no report of resistance between the embolic coil and the microcatheter prior to the reported premature detachment, and there was no damage on the microcatheter.It was reported that the distal end of the microcatheter was in the aneurysm, but the coil was not deploying correctly from the distal end of the microcatheter.The physician tried to reposition the microcatheter and the device positioning unit (dpu) became detached from the microcoil and the coil migrated to the m3/m4 segments.The coil did not become separated into two or more pieces; and there was no reduction / restriction of blood flow in the parent vessel as a result of the event.The event did prolong the procedure for 30 to 40 minutes to attempt the retrieval of the coil with a trevo device and to check for thrombus formation.The coil location at the m3/m4 segments was deemed too distal to retrieve; further intervention was considered too risky to attempt as there is no suitable retrieval device is available for the m3/m4 segment.There was no evidence of thrombosis and the patient was put on an eight-week course of prophylactic aspirin.There was no allegation of patient injury or prolonged hospitalization due to the event.The patient is reported to be doing well and was not symptomatic.The aneurysm was treated; the coil did not cause any harm.The device component was returned for investigation.The investigational observations are documented below.Investigation summary: the non-sterile component of the 1.5mm x 3cm deltaxsft 10 coil was received.Visual inspection was performed.The hub and the device positioning unit (dpu) were observed to be in good conditions without any damage.The marker band was located at 38 cm from the hub, within specification.The resheathing tool was observed to be in good condition.The coil introducer was unzipped and ruptured with an elongated pattern.Microscopic inspection was performed.The v-notch was in good condition.The resistance heating (rh) did not show evidence of being heated, the articulation joint was not returned.Per the complaint information, the embolic coil remains in the patient¿s neurovasculature and thus, was not returned.A review of manufacturing documentation associated with this lot (l10630) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no non-conformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.The observed ruptured condition with the elongated pattern of the coil introducer is likely due to excessive force that may have been inadvertently applied during procedural handling of the device.The exact cause of the condition observed on the coil introducer cannot be conclusively determined.Based on the device history record review, there is no indication that the observed condition of the coil introducer is related to the device manufacturing process.The reported issue related to the coil detaching prematurely in the microcatheter was confirmed because the coil was not returned and was reported as remaining implanted in the patient¿s neurovasculature.The exact timing of when the coil became prematurely detached in the microcatheter cannot be conclusively determined.The complaint documented that the coil was not deploying correctly from the distal end of the microcatheter, this may indicate resistance or coil stretching within the microcatheter, and further movement to reposition the microcatheter may have contributed to the detachment.The instructions for use state ¿to achieve optimal performance of the microcoil system, it is important that a continuous infusion of an appropriate flush solution be maintained.¿ the ifu cautions that ¿if the microcoil system becomes immobile in the infusion microcatheter, apply a gentle push-pull motion to free it.If unsuccessful, remove both microcatheter and microcoil system together as a unit and replace with new devices.¿ the reported issue related to coil migration cannot be confirmed in the product analysis laboratory environment.Factors related to the patient¿s neurovasculature, circumstances of the procedure, and/or device manipulation / interaction may have contributed or caused the coil to migrate.The device history record review was performed for the device lot.There is no indication that the event is related to the device manufacturing process.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.